Maryland, 2005

Flash Flooding in Maryland, March 28 to 29, 2005

March 28 to 29, 2005 · NWS LWX · 5 events in 5 counties and zones

A fairly significant severe weather event occurred on March 28. This was due to a strong low pressure system that moved west of the area leaving Maryland with abundant moisture and an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A fairly significant severe weather event occurred on March 28. This was due to a strong low pressure system that moved west of the area leaving Maryland with abundant moisture and an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 28, 12:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 28, 12:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1215 PM EST MON MAR 28 2005

.UPDATE...
SFC LOW LOCATED ACROSS SOUTHERN VA LATE THIS MORNING WITH A WARM
FRONT EXTENDING TO NORTHEAST OF THE LOW ACROSS THE CHESAPEAKE BAY
JUST TO THE NORTH OF PATUXENT RIVER. THE WARM FRONT SEPARATES HIGHER
DEWPOINTS IN THE MID TO UPPER 50S TO THE SOUTH FROM DEWPOINTS IN THE
MID 40S ACROSS NORTHERN VA AND NORTHERN MD. 12Z RUC AND 12Z NAM
INDICATE WEDGE OF UNSTABLE AIR SOUTH OF THE FRONT SOUTH OF THE WARM
FRONT THIS AFTERNOON...AS STRONG H5 VORTMAX ROTATES NORTHWARD ACROSS
THE REGION. STILL A CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
MD AND FAR SOUTHEASTERN VA THIS AFTERNOON. UPDATED ZONES ONLY TO
REMOVE MORNING WORDING.

SMITH

&&

.PREVIOUS DISCUSSION...330 AM EST MON MAR 28 2005...

SHORT TERM...
SFC ANALY PLACES WMFNT ACRS SOUTHSIDE VA ATTM...W/ FIRMLY LOCKED
COLD WEDGE TO ITS N. BOTH SFC ANALY AND WATER VAPOR IMAGERY DEPICT
WELL WRAPPED SFC CYCLONE OVR ERN KY...W/ COOL RAIN SHIELD TO ITS
N/NE...AND DRY SLOT TO ITS SW. A GENTLE RA OVRSPRDG CWFA ATTM. STP
PAST 12 HRS ARND A QTR INCH MOST LOCATIONS...LCLLY NEAR ONE-HALF
INCH ACRS ERN WVA/NRN MD...W/ MTR SITES PROVIDING GRND TRUTH.

GDNC IN GOOD AGREEMENT NXT 24 HRS. TYPICAL BIAS WUD BE TO ERODE COLD
WEDGE TOO QUICKLY...AND SO WL SIDE W/ NAM SOLN TRACKING SYNOPTIC
SCALE FEATURES. ITS LLVL RESOLUTION DEALS W/ CAD SITUATIONS
BETTER...AND IN THIS CASE IT YIELDS THE MORE SRN TRACK.

3 HR PRES FALLS POINT TO LOPRES MVG DUE E ANLG FRNTL BNDRY...PERHAPS
SCRAPING PT LOOKOUT /XTRM SRN ST MARYS CNTY/ DRNG THE AFTN HRS. NELY
FLOW WL SAVE MUCH OF THE AREA FM A CNVCTV STANDPT-- LLVL AMS WL BE
JUST TOO STBL. HWVR...BASED ON LOPRES TRACK...DECENT INSBLTY WL BE
ABLE TO SNEAK INTO SERN CWFA-- BASICALLY EZF-NHK-- W/ SVRL HND J/KG
CAPE UPR LOWS WL BE TRACKING ACRS SAME AREAS...W/ H8-5 LAPSE RATES
6-6.5C/KM.  ONLY QSTN WL BE WHEN/IF MRNG RAFL WL PART IN TIME...
ALLWG ATMOS TO DRY SUFFICIENTLY.

SPEAKING OF THE MRNG RAINS...LAST OF THE WAA-INDUCED RAIN APPCHG
ATTM. GOOD SW H8 FLOW WL BE IN PLACE...AS WL LFQ OF UPR JET...
MEANING KINEMATIC FIELDS WL BE FVRBL. XPCT THE MRNG HRS TO BE BE
WET...W/ PWAT OF 1 TO 1.5 INCHES.  AREAL EXTENT ON RADAR MOSAIC DOES
NOT APPEAR TO BE IMPOSING ATTM THO. SINCE FLOOD WATCH ALREADY IN
PLACE...SOILS QUITE MOIST...HI PWAT... AND VEGETATION LTMD. RAFL
RATES MAY POSE SOME ISSUES...SPCLY W/UPR DIVGNC AVBL...SO WL LET THE
WATCH RIDE AS IS THRU THE DAY. DONT THINK PRBLMS WL BE WIDESPREAD...
AREAS INVOF HIER RATES DO NEED TO BE MONITORED.

THE WHOLE SYSTM WL TRACK TO THE E TNGT...RSLTG IN DECRSG SHRA CHCS
AS FLOW BCMS NW AND DRIER AIR ADVECTS ACRS CWFA. WL HOLD ONTO PCPN A
LTL LONGER IN THE WRN RDGS PER UPSLOPE POTL. BUT THIS WL BE LMTD.
APPRS AS THO SIG AMT OF MSTR WL BE TRAPPED UNDER INSVN...SO DONT
WISH TO CLR SKIES OUT TOO RAPIDLY...BUT SOME BRKS MAY OCCUR IN THE
LEE OF THE BLURDG.

TEMPS SHUD BE FAILY UNIFORM TDA/TNGT.  MADE SOME ADJUSTMENTS TO MAXT
IN THE W /UPWD/...OTRW TEMP CHGS MINIMAL.

AVIATION...MVFR-IFR CONDS TDA AS STORM COMPLX TRACKS BY. CHC TSRA WL
REMAIN TO THE SE OF TAF SITES. IMPVG CONDS TNGT...THO CIGS WL STILL
BE MVFR.

MARINE...STILL EXPECTING SMALL CRAFT CONDITIONS TO DEVELOP LATE
MONDAY NIGHT AND TUESDAY AS THE SURFACE LOW BEGINS TO PULL OFF THE
ATLANTIC COAST. BOTH GFS/NAM MOS FOR THOMAS POINT SUGGEST SUSTAINED
WINDS DURING THIS PERIOD WILL BE IN THE 15 TO 20KT RANGE...WHILE NAM
BUFKIT FORECAST SOUNDINGS INDICATE 25 TO 30KT WIND GUSTS WILL BE
POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING.

LONG TERM (TUESDAY THROUGH SUNDAY):
OBSERVATIONS: PAST 5 DAY 500MB HEIGHT/ANOMALY PATTERN REVEALS SPLIT
FLOW ACROSS THE EASTERN CONUS. PHASED/AMPLIFIED/QUASI BLOCKED FLOW
WHICH DEVELOPED INITIALLY ACROSS THE CENTRAL ATLANTIC HAS SINCE ALSO
OCCURRED DOWNSTREAM ALL THE WAY TO THE WESTERN CONUS. WATER VAPOR
LOOP SHOWS AN UPPER LOW MOVING NORTHEAST ACROSS THE NORTH CENTRAL
GULF STATES...WITH A DEFINED DRY SLOT PUNCHING NORTHEAST ACROSS THE
SPINE OF THE SOUTHERN APPALACHIANS. 04Z SURFACE ANALYSIS SHOWS A
994MB OCCLUDING CYCLONE NEAR NASHVILLE...WITH AN INVERTED TROUGH
NORTHEAST TO PITTSBURGH...AND A SECONDARY COLD FRONT TRAILING WEST
INTO THE PLAINS. THE SYSTEMS TRIPLE POINT WAS LOCATED NORTH OF
ATLANTA...WHERE A COLD FRONT WHICH EXTENDS SOUTH TO TALLAHASSEE...A
STALLING WARM FRONT WHICH STRETCHES SOUTHEAST TO SOUTH OF
SAVANNAH...AND MOST IMPORTANTLY A WARM FRONT PUSHING WEST FROM THE
ATLANTIC MEET.

MODELS: 00Z NAM/GFS/CANADIAN ALONG WITH 12Z UKMET/EUROPEAN ALL
INDICATE THE MIDLEVEL TROUGH MOVING INTO THE WESTERN ATLANTIC
TUESDAY...WITH HEIGHTS RAPIDLY RISING DURING THE MIDWEEK.

MODELS STILL HAVING DIFFICULTIES PINNING DOWN THE LATE WEEK SYSTEM.
THERE DOES HOWEVER SEEM TO BE A GROWING CONSENSUS THAT THE TIMING
WILL BE IN THE LATE FRIDAY INTO SATURDAY PERIOD. 00Z GFS SEEMS TO BE
AN OUTLIER WITH A MORE NORTHERLY SURFACE CYCLONE POSITIONING...WHILE
REMAINING MODEL SUITE ADVERTISES A CYCLONE MOVING NORTHEAST FROM THE
TENNESSEE VALLEY.

ENSEMBLE DATA: 12Z GFS 500MB HEIGHT ENSEMBLES SHOW HEIGHTS RISING
TUESDAY WITH A RIDGE OVERHEAD DURING THE MIDWEEK. ENSEMBLE MEMBERS
STILL DISPLAY QUITE A RANGE IN SOLUTIONS REGARDING TIMING/DEPTH OF
THE LATE WEEK/WEEKEND TROUGH.

SATURDAY NIGHTS GFS ENSEMBLE MOS SHOWS MEAN HIGHS IN THE LOW TO MID
60S TUESDAY...CLIMBING INTO THE MID TO UPPER 60S DURING THE MID
WEEK. ENSEMBLE MOS MEANS DIP FRIDAY AND SATURDAY TO NEAR 60...BEFORE
RECOVERING SUNDAY INTO THE MID 60S. MEAN POPS STAY BELOW 30 POPS
DURING THE MIDWEEK BEFORE SNEAKING BACK INTO THE LOW CHANCE CATEGORY
FOR THURSDAY THROUGH LATE FRIDAY.

FORECAST RATIONALE: EXPECTING TUESDAY TO BE A TRANSITION DAY AS
CYCLONIC FLOW BREAKS DOWN. CLOUDS SHOULD HOLD STRONG INTO THE
MORNING UNDER A DISTINCT INVERSION...DESPITE A STIFF N-NW BREEZE
INDUCED BY THE PRESSURE/HEIGHT GRADIENT.

RISING HEIGHTS SHOULD PROVIDE A RAPID IMPROVEMENT FOR THE MIDWEEK.
THE ONLY CONCERN AT THIS POINT IS FOR A POSSIBLE SOUTHEAST FLOW
CUTTING TEMPERATURES WEDNESDAY (SUPPORTED BY NAM MOS). GIVEN ONLY A
WEAK RIDGE OFF THE ATLANTIC COAST...BELIEVE WINDS WILL BE MORE LIGHT
AND VARIABLE IN REALITY SINCE THE SURFACE CYCLONE REMAINS FAR TO OUR
NORTHWEST ACROSS THE UPPER GREAT LAKES.

KEPT THE SAME TUNE FOR THE REMAINDER OF THE FORECAST CYCLE...WITH
INCREASING CLOUDS THURSDAY AS THE RIDGE PASSES TO OUR EAST AND
BEGINS TO FLATTEN. PRECIPITATION SHOULD BECOME AN ISSUE THURSDAY
NIGHT INTO FRIDAY AS THE NEXT SYSTEM ORGANIZES TO OUR
SOUTHWEST...WANING WITH THE PASSAGE OF THE MIDLEVEL TROUGH SATURDAY.

WITH AN UPPER LOW DEVELOPING TO OUR NORTH...COULD SEE MIDDAY CLOUD
REDEVELOPMENT AND INSTABILITY SHOWERS DEVELOP SUNDAY. AT THIS POINT
LEFT THIS OUT OF THE FORECAST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FOR DCZ001 UNTIL 4 PM TODAY.
MD...FLOOD WATCH FOR MDZ002>007-009>011-013-014 UNTIL 4 PM
     TODAY.
VA...FLOOD WATCH FOR VAZ021-025>031-039>042-051>055 UNTIL 4 PM
     TODAY.
WV...FLOOD WATCH FOR WVZ048>055 UNTIL 4 PM TODAY.
MARINE...NONE.

&&

SHORT TERM/AVIATION FORECASTER: HTS
LONG TERM/MARINE FORECASTER: ROGOWSKI
UPDATE...SMITH
Hazardous weather outlook, Mar 28, 11:58 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 AM EST MON MAR 28 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>056-
WVZ048>055-291000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1158 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

FLOODING WILL BE POSSIBLE OVER MUCH OF MARYLAND...THE EASTERN
PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA THIS
AFTERNOON. ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED MAINLY
ALONG AND NORTHWEST OF A LINE FROM ANNAPOLIS MARYLAND TO STAFFORD
VIRGINIA TO WAYNESBORO VIRGINIA. CONSULT THE LATEST FLOOD WATCH
MESSAGE UNDER WMO HEADER WGUS61 KLWX OR AWIPS HEADER WBCFFALWX FOR
DETAILS.

ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE OVER PORTIONS OF
NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND...MAINLY IN THE
AFTERNOON. CONSULT THE SEVERE WEATHER OUTLOOK UNDER WMO HEADER
WWUS81 KLWX OR AWIPS IDENTIFIER SPSLWX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

MONDAYS RAINFALL WILL DRAIN INTO THE AREA RIVERS ON TUESDAY...
RESULTING IN RISING RIVER LEVELS. MANY STAGES WILL EXCEED
CAUTION...AND SOME MAY APPROACH FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

HTS/SMITH

In the hours before

Special weather statement, Mar 28, 11:12 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 AM EST MON MAR 28 2005

DCZ001-MDZ013-014-016>018-VAZ041-050>057-282200-
ANNE ARUNDEL-ARLINGTON-CALVERT-CHARLES-CULPEPER-DISTRICT OF COLUMBIA-
FAIRFAX-FAUQUIER-KING GEORGE-ORANGE-PRINCE GEORGES-PRINCE WILLIAM-
SPOTSYLVANIA-ST MARYS-STAFFORD-
1112 AM EST MON MAR 28 2005

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF
CENTRAL VIRGINIA AND SOUTHERN MARYLAND. THE THREAT AREA EXTENDS FROM
EAST OF ORANGE VIRGINIA...SOUTH OF THE DISTRICT OF COLUMBIA...TO
SOUTH OF ANNAPOLIS MARYLAND.  WITHIN THIS AREA...COMMUNITIES FROM
FREDERICKSBURG VIRGINIA TO SOLOMONS MARYLAND STAND THE BEST CHANCE
TO RECEIVE THUNDERSTORMS THIS AFTERNOON.

A STRONG AREA OF LOW PRESSURE WILL TRACK ACROSS CENTRAL VIRGINIA AND
SOUTHERN MARYLAND LATE THIS AFTERNOON. THE AIR AHEAD AND SOUTH OF
THIS LOW PRESSURE SYSTEM WILL BE MOIST AND UNSTABLE. THUNDERSTORMS
WILL RESULT...SOME POSSIBLY PRODUCING DAMAGING WINDS AND LARGE HAIL.

AGAIN...COMMUNITIES STRETCHING FROM FREDERICKSBURG VIRGINIA ACROSS
TO SOUTHERN MARYLAND STAND THE BEST CHANCE OF SEEING STRONG
THUNDERSTORMS. NORTH OF THERE...AN ISOLATED THUNDERSTORM WILL BE
POSSIBLE.

WITH AN UNSEASONABLY HUMID AIRMASS...LOOK FOR SOME OF THESE STORMS
TO PRODUCE HEAVY RAINFALL...AND POSSIBLY SOME PONDING OF WATER.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

HTS/SMITH

The radar

The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Frederick

When
March 28, 1:30 PM EST to 7:00 PM EST
Where
Frederick County, 3 mi E of Frederick
Reported by
EMERGENCY MANAGER
Coordinates
39.417, -77.367

Flash Flood, Washington

When
March 28, 5:00 PM EST to 11:00 PM EST
Where
Washington County, Sharpsburg
Reported by
EMERGENCY MANAGER
Coordinates
39.450, -77.750

Flash Flood, Carroll

When
March 28, 5:30 PM EST to 7:00 PM EST
Where
Carroll County, Westminster
Reported by
DEPT OF HIGHWAYS
Coordinates
39.583, -77.000

Flash Flood, Montgomery

When
March 28, 7:15 PM EST to March 29, 12:45 AM EST
Where
Montgomery County, 5 mi S of Poolesville
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -77.417

Flash Flood, Allegany

When
March 28, 8:30 PM EST to March 29, 2:00 AM EST
Where
Allegany County, 2 mi E of Mt Savage
Reported by
EMERGENCY MANAGER
Coordinates
39.700, -78.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440088, 5440089, 5440152, 5440151, 5440150.